Q: I've had chronic joint pain for years. Unfortunately, I can't take ibuprofen anymore because it messes with my guts. I tried a couple of creams that contain something called arnica and discovered that they provide relief! Should I be wary of them? Are they Food and Drug Administration-approved? — Jack B., Portsmouth, N.H.

A: If you want to find an alternative to ibuprofen, trying a cream or gel-based remedy containing Arnica montana (the FDA does not regulate such herbal products) might be right for you. Careful, though — it's liver toxic and can be poisonous if ingested orally.

Generally, arnica is sold as a homeopathic cream or gel to treat joint and muscle pain and to resolve bruising. Because there isn't a lot of solid research backing its effectiveness, its benefits often are written off as a placebo effect. We say, if arnica cream or gel works for you, then it works for you. And emerging science may explain how.

Back in 2011, Dr. Russ Greenfield appeared on "The Dr. Oz Show" to talk about homeopathic remedies for pain. One of the favorites (Dr. Oz and Dr. Roizen use it) was arnica. As the docs explained, the idea behind homeopathic remedies is that they use very small, diluted amounts of a substance to alert your body to a problem like inflammation, and then nudge the body to fix things on its own. And just recently, a study sponsored by a company that makes homeopathic products and the University of Verona in Italy was published in Plos One. It suggests that topical arnica may switch gene expression on and off, and mobilize cells in the skin to ease inflammation and promote wound healing.

In the meantime, before you use it, check with your doc. You may have adverse reactions even to small amounts of some topical pain relievers (especially if they contain salicylates) if you're taking aspirin, blood thinners or other meds.

Q: I had a hip replacement, and the pain meds that were prescribed gave me hives and a rapid heartbeat. I've had those pills twice before (5 mg oxycodone) and never had a bad reaction. Can you suddenly become allergic to a pain pill? — Katherine F., St. Louis

A: That's a more complicated question than you might expect it to be. There are anecdotal reports that some folks (maybe 1 in 10,000) develop hives or rashes from the additives, like dyes (especially Yellow Dye No. 5) and other inactive ingredients that coat pills, or from the active ingredients in over-the-counter medications and prescription drugs. Doctors who have encountered such reactions and seen them go away when a medication was discontinued or switched to another brand are becoming more vocal about this risk. As Dr. Robert Swerlick, an Emory University dermatologist who has been exploring this issue for years, told The New York Times, just because there is absence of proof doesn't mean that there's proof of absence (of a reaction).

Also, it can be hard to pinpoint the cause of hives if they're from a medication; unlike with a severe food allergy, these reactions can take hours or even days to erupt.

As for opioids, an article in U.S. Pharmacist explains that when it comes to them, people can have either an allergic reaction (rare) or what's called a pseudo-allergic response. Pseudo-allergies, too, can cause flushing, itching, sweating, hives and/or mild hypotension, but it turns out they're triggered by responses of mast cells in your skin, not by immunoglobulin circulating in your blood (that's where allergies arise). And it's thought that as many as 90 percent of patients who are told they have an opioid allergy do not; it's a pseudo-allergy.

So have your doc take a look at the full range of ingredients in your pain medication so that you can pinpoint what might be the cause of your hives and rapid heartbeat. Then discuss pain-management alternatives such as massage and physical therapy.

Mehmet Oz, M.D. is host of "The Dr. Oz Show," and Mike Roizen, M.D. is Chief Wellness Officer and Chair of Wellness Institute at Cleveland Clinic. Email your health and wellness questions to youdocsdaily@sharecare.com.